Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 161, NWS Flagstaff, AZ

July 21, 2006Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 21, 2006, 5:49 PM MDT for Navajo County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2006, 5:49 PM MDT (23:49 UTC)
Expired
Jul 21, 2006, 6:15 PM MDT
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 21, 3:45 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST FRI JUL 21 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ARIZONA
BRINGING A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. AN INCREASE IN MOISTURE IS EXPECTED TO ARRIVE OVER THE
WEEKEND RESULTING IN ENHANCED SHOWER ACTIVITY.

&&

.DISCUSSION...WV IMAGERY TODAY INDICATES DRYING HAS TAKEN  PLACE
ACROSS MOST OF ARIZONA AS THE MOIST PLUME PUSHES WESTWARD OUT OF THE
STATE AND INTO CALIFORNIA. SOUNDING SHOWS DECREASE IN PW (0.78 IN)
COMPARED TO YESTERDAY (1.03 IN). THUS...EXPECT SOME OVERALL DECREASE
IN SHOWER ACTIVITY AND COVERAGE THIS AFTERNOON. ON THE OTHER
HAND...SOUNDING HAS DEVELOPED A STEEP LAPSE RATE IN THE LOWER LEVELS
AND WINDS ALOFT HAVE INCREASED SO THAT SOME ORGANIZATION OF  STORMS
IS POSSIBLE THIS AFTERNOON WITH STRONG GUSTY WINDS AND SMALL HAIL
POSSIBLE.

BY THIS EVENING...MOISTURE INCREASES QUICKLY AS SHOWN BY MODEL RH
FIELDS AND MOS GUIDANCE SHOWS A SUBSTANTIAL INCREASE IN POP NUMBERS
FOR THE OVERNIGHT PERIOD AS WELL. THIS MOISTURE IS LOCATED IN AND
BEHIND A WELL-DEFINED DEFORMATION ZONE THAT IS PUSHING SOUTHWARD
ACROSS THE SRN ROCKIES AND IS CURRENTLY MOVING ACROSS NERN AZ.
CURRENT FCST GRIDS AND ZFP WILL REFLECT THESE HIGHER CHANCES OF
PCPN FOR TONIGHT AND CONTINUING ON SATURDAY AND SUNDAY.

MODERATE GRADE MONSOON PATTERN WILL REMAIN IN PLACE FOR THE EXTENDED
PERIOD FORECAST WITH SOME MINOR DAY TO DAY VARIATIONS.  DB

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE HIGHER TERRAIN AND SPREAD TO THE LOWER TERRAIN
THROUGH SUNSET. THE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DECREASE BUT NOT GO TO ZERO OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE IS FCST TO MOVE ACROSS CENTRAL ARIZONA. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 11:00 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 21 2006

AZZ004>018-037>040-220700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS ARIZONA TODAY.
HOWEVER...MOISTURE HAS DECREASED SOME SINCE YESTERDAY AND THIS WILL
LIKELY RESULT IN LESS AREAL COVERAGE OF THUNDERSTORMS THIS
AFTERNOON. WINDS ALOFT AND DEEP LAYER SHEAR HAVE INCREASED SO THAT
THERE IS AN INCREASED THREAT OF STORMS PRODUCING STRONG AND GUSTY
WINDS ALONG WITH SMALL HAIL. BY THIS EVENING...MOISTURE WILL BEGIN
TO INCREASE ACROSS THE REGION AND THUNDERSTORMS WILL INCREASE IN
COVERAGE DURING THE EVENING...ESPECIALLY IN THE EASTERN PORTION OF
THE STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ARIZONA BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:28 PM MDTSevere Thunderstorm WarningFGZGila, Navajo27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.